Hail, Lake
- When
- February 4, 7:00 PM EST
- Where
- Lake County, 0.61 mi W of Tavares
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.800, -81.730
Quarter sized hail reported at the seaplane base in Tavares.
Thunderstorms produced hail up to quarter size over portions of east central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Thunderstorms produced hail up to quarter size over portions of east central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 4, 4:04 PM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Melbourne FL
404 PM EST Sun Feb 4 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Current...The main line of showers that moved through this morning
has pushed well offshore this afternoon, with some drying in the mid-
levels leading to partly sunny skies. CAM guidance continues to
indicate the development of some isolated showers and storms this
afternoon into the evening hours, and this type of activity has
already started north of the forecast area. Any storms that do
develop will be capable of producing gusty winds, small hail,
frequent lightning strikes, and may also produce a brief tornado.
The area most likely to see any sort of development over the next
few hours would be north of the Orlando metro, though confidence
remains low.
Tonight-Monday...Once any activity this afternoon dies down, things
will remain relatively quiet and dry tonight, as a dry slot situates
itself over the peninsula. Rain chances will drop off overnight, but
these conditions will be short-lived. While the surface low
currently located over the Florida Panhandle will remain mostly in
place tonight, its associated mid-level trough is forecast to push
it across the area, leading to the surface low swinging
southeastward over the peninsula. As a result, rain chances will
once again increase across east central Florida, with scattered to
numerous shower development forecast. Isolated storm development
will also be possible, though minimal instability could be a
limiting factor. The area most likely to see any sort of storm
develop would be the southern half of the forecast area, generally
south of the Orlando metro and the Cape. Based on the environment,
any storms that do develop could be capable of producing occasional
lightning strikes, gusty winds, and hail. Confidence does remain low
in strong storm development due to the indication of an unfavorable
environment.
Overnight lows generally in the low to mid 50s, with afternoon highs
on Monday in the mid to upper 60s. Winds will remain rather light
across the area tonight, generally between 5 to 15 mph.
Monday Night-Wednesday...The low pressure system moves from the
Florida peninsula and into the western Atlantic Monday night. It
will then remain off of the eastern US coast through midweek, as
secondary axes rotate around the western side of the low. Locally,
will see showers continue along the coast, with chances diminishing
the farther west the location. PoPs up to 40% lingering through the
day on Tuesday, before the low finally begins to shift slightly
eastward, though up to a 20% chance will linger into Tuesday night.
Will finally see drier conditions develop on Wednesday.
The big story will be the winds through mid week. The rapidly
tightening pressure gradient as the low moves offshore Monday
evening and becomes a gale will lead to very windy conditions for
east central Florida Monday night. Northerly winds increasing to 20-
30mph by mid-morning on Tuesday. The highest gusts will occur along
the coast, especially north of the Cape initially, with gusts 30-
40mph forecast. Occasionally higher gusts to around 50mph cannot be
ruled out. Will see strong winds spread southward along the coast
through the day on Tuesday. Then, sunset and the farther shift
offshore will allow winds to decrease Tuesday night, though they
will remain elevated through Wednesday, with breezy conditions
persisting, especially along the coast.
Unusually strong winds will cause will cause oblique/pounding surf
and run up to the dune line over at least 3 to 4 high tide cycles
Tue-Wed. Surf heights from 6-12 ft are forecast, with minor to
locally moderate beach erosion. Minor coastal flooding also cannot
be ruled out through Wednesday morning's high tide.
Highs each day are forecast in the 60s, with overnight lows in the
lower 50s on Monday night. By Tuesday night, cooler air begins to
advect into the area and leads to lows in the mid to upper 40s
inland, while the coast remains in the lower 50s. Elevated winds
will be enough to lead to chilly wind chills Tuesday night into
Wednesday morning, with temperatures feeling like the lower 40s west
of I-95 and upper 30s north and west of Orlando.
Previous discussion...
Thursday - Next Weekend...
High pressure will take control of our weather late in the week as
the upper low departs and ridging overtakes the Gulf and Florida,
deflecting the storm track well to our north for a little while.
Skies look partly cloudy, due to some onshore-moving low clouds and
high cirrus floating by. Expect a steady warming trend, with low 70s
Thursday, mid 70s Friday, then upper 70s next weekend with some
places perhaps closing in on 80F by next Sunday. Our next cold front
(rain chances, then a cool down) looks to hold off until around next
Monday or so (the 12th).
&&
.MARINE...
Issued at 348 PM EST Sun Feb 4 2024
Tonight-Monday...Poor boating conditions are forecast to continue
over the next several hours. South to southwest winds 15 to 25 knots
and seas 5 to 7 feet will continue across the offshore waters and
nearshore Treasure Coast waters through 7 PM, with lingering 20 knot
winds and 6 foot seas across the offshore Volusia and Brevard waters
through 10 PM. A Small Craft Advisory is in effect for these areas,
with the Treasure Coast waters dropping off at 7 PM. Monday, an area
of low pressure over the peninsula will cause winds to weaken to 5
to 10 knots, resulting in seas diminishing to 3 to 5 feet.
Scattered to numerous showers are forecast across the local Atlantic
waters tonight into tomorrow. Isolated storm development cannot be
ruled out.
Monday Night-Thursday (modified previous)... Dangerous marine
conditions will quickly unfold beginning Monday night. Deep low
pressure will move into the Western Atlantic as high pressure nudges
against it to our northwest, tightening the pressure gradient over
the local Atlantic. Gale conditions are expected, and a Gale Watch
has been issued beginning for the Volusia waters Monday evening,
then spreading southward into Monday night and persisting through
Tuesday night. By daybreak Tuesday, north winds increase to 25-35 KT
with gusts of 35-45 KT. These strong winds will persist through
early Wednesday morning, before slowly subsiding to around 20 KT
Wednesday afternoon. Seas will become extremely rough, with
nearshore waves building to 10-14 FT on Tuesday and Tuesday night,
then up to 15-18 FT in the Gulf Stream. Seas will remain elevated
for a while, only decreasing to 8-12 FT late Wednesday afternoon and
7-11 FT on Thursday. Scattered-numerous showers and isolated
lightning storms are forecast from Monday night through Tuesday
night.
&&
.AVIATION...
(18Z TAFS)
Issued at 348 PM EST Sun Feb 4 2024
The main line of showers has cleared east central Florida, moving
well offshore. A few isolated showers and storms will still be
possible over the next several hours, but decided to leave out VCSH
for now. Will amend as necessary. South-southeast winds becoming
southwesterly late this afternoon into the evening hours before
backing to out of the southeast once more. Generally dry across the
terminals overnight. VCSH starting around 10Z as the area of low
pressure currently located across the Panhandle moves southeastward
and swings across the peninsula. Cannot rule out VCTS, but
confidence was too low to include it in this package. Will continue
to monitor. Models are indicating lower ceilings tomorrow morning,
but didn't want to quite drop to MVFR/IFR due to lower confidence,
so kept SCT coverage for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 51 67 51 61 / 10 40 30 20
MCO 53 66 53 64 / 10 60 20 20
MLB 53 67 53 65 / 20 70 40 40
VRB 53 69 53 66 / 20 70 40 40
LEE 52 66 48 63 / 10 50 10 0
SFB 53 67 51 63 / 10 50 20 20
ORL 53 67 51 64 / 10 50 20 20
FPR 53 69 53 67 / 20 70 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Monday evening through late Tuesday night for
AMZ550-570.
Gale Watch from Monday evening through late Tuesday night for
AMZ552-555-572-575.
Small Craft Advisory until 7 PM EST this evening for AMZ555-575.
Small Craft Advisory until 10 PM EST this evening for AMZ570-572.
&&
SHORT TERM...Tollefsen
LONG TERM....Watson/Leahy
AVIATION...TollefsenHazardous Weather Outlook National Weather Service Melbourne FL 1054 AM EST Sun Feb 4 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-050000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1054 AM EST Sun Feb 4 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A band of moderate to heavy showers and embedded storms will race east northeast across the area late this morning and early this afternoon and produce occasional lightning strikes and gusty winds of 30 to 40 mph. There is potential for additional, more isolated storms to develop late this afternoon across Lake, Volusia, Seminole, Orange, north Osceola and north Brevard counties. These storms will have greater potential to be severe, containing large hail, frequent lightning strikes, damaging winds near 60 mph and possibly a tornado. Motion will be toward the east northeast at 40 to 50 mph and will push offshore during the evening. .HIGH WIND IMPACT... South-southeast winds 15 to 20 mph will gust around 30 mph along the coast south of the Cape. .RIP CURRENT IMPACT... A High Risk of dangerous rip currents continues at all east central Florida beaches. Rough surf is also a concern. Entering the water is strongly discouraged. .MARINE THUNDERSTORM GUST IMPACT... Numerous showers and isolated storms will push offshore from late morning into the afternoon containing occasional lightning strikes and gusty winds up to 35 knots. Additional but more isolated storms may develop late this afternoon into early evening and would pose a greater risk of producing hail and wind gusts near 50 knots. The preferred area for this development will be from Kissimmee to the Cape northward. .WATERSPOUT IMPACT... A brief waterspout or two cannot be ruled out across the local Atlantic waters, intracoastal waterways, and local lakes with all the shower and potential storm activity moving across the area late this morning into the afternoon hours. .WIND AND SEA IMPACT... A Small Craft Advisory is in effect for the offshore Atlantic waters, beyond 20 miles, as well as the nearshore Treasure coast waters between Sebastian Inlet and Jupiter Inlet for southeast winds increasing near 20 knots and seas 5 to 7 feet. Small craft should also exercise caution across the nearshore Volusia and Brevard waters for seas 4 to 6 feet and south-southeast winds 15 to 20 knots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. On Monday, although the risk of strong to severe storms will be lower, lightning strikes and small hail will be possible due to very cold temperatures aloft. As low pressure pulls east of the area Monday night and Tuesday, strong north winds will produce very windy conditions along the coast and likely Gale conditions over the local Atlantic waters. High surf and minor to moderate beach erosion will be possible over several high tide cycles Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Kelly/Tollefsen
Preliminary Local Storm Report
National Weather Service Melbourne FL
155 PM EST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Non-Tstm Wnd Gst 2 SSW Kennedy Space Cen 28.62N 80.72W
02/04/2024 M47 MPH Brevard FL AWOS
The AWOS at the Space Florida Launch and Landing
Facility measured a wind gust of 47MPH/41KTS from the
east-southeast.
0110 PM Non-Tstm Wnd Gst 4 NNW Saint Lucie Nucle 27.35N 80.24W
02/04/2024 M42 MPH St. Lucie FL Mesonet
The Weather Flow site XSTL measured a wind gust of
42MPH/36KTS from the east-southeast.
0134 PM Non-Tstm Wnd Gst 1 E Lagrange 28.63N 80.81W
02/04/2024 M39 MPH AMZ552 FL Mesonet
The Weather Flow Site in the Indian River near Parrish
Park (XPAR) measured a wind gust of 39MPH/34KTS from
the east-southeast.
&&Special Weather Statement
National Weather Service Melbourne FL
555 PM EST Sun Feb 4 2024
FLZ041-044-042345-
Northern Lake County FL-Inland Volusia FL-
555 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of northern Lake and
northwestern Volusia Counties through 645 PM EST...
At 554 PM EST, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis, Pierson, Barberville, Emeralda, and Lake Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2926 8142 2926 8133 2916 8126 2879 8183
2896 8192 2896 8166 2905 8166 2906 8164
2928 8164 2932 8168 2938 8145 2940 8142
TIME...MOT...LOC 2254Z 230DEG 25KT 2919 8170
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LawSpecial Weather Statement
National Weather Service Melbourne FL
633 PM EST Sun Feb 4 2024
FLZ144-050000-
Southern Lake County FL-
633 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of southwestern Lake
County through 700 PM EST...
At 633 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles south of Groveland, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Groveland, Mascotte, Howey-In-the-hills, Clermont, and Lake Louisa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2856 8195 2870 8178 2848 8166 2840 8166
2835 8178 2835 8179 2836 8179 2836 8186
2835 8186 2835 8196
TIME...MOT...LOC 2333Z 253DEG 22KT 2840 8192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LawSpecial Weather Statement
National Weather Service Melbourne FL
646 PM EST Sun Feb 4 2024
FLZ041-141-050015-
Coastal Volusia FL-Inland Volusia FL-
646 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of north central
Volusia County through 715 PM EST...
At 646 PM EST, Doppler radar was tracking a strong thunderstorm near
Daytona Beach, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea, and
Ormond Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8107 2927 8099 2917 8126 2926 8136
2927 8115 2941 8116 2942 8114 2943 8110
TIME...MOT...LOC 2346Z 228DEG 26KT 2926 8117
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LawSpecial Weather Statement
National Weather Service Melbourne FL
648 PM EST Sun Feb 4 2024
FLZ044-045-144-050030-
Northern Lake County FL-Orange FL-Southern Lake County FL-
648 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of central Lake and
northwestern Orange Counties through 730 PM EST...
At 648 PM EST, Doppler radar was tracking a strong thunderstorm over
Lake Harris, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leesburg, Eustis, Tavares, Mount Dora, and Howey-In-the-hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2896 8180 2896 8166 2905 8166 2880 8143
2866 8189 2875 8196 2879 8195
TIME...MOT...LOC 2348Z 244DEG 30KT 2876 8184
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LawSpecial Weather Statement
National Weather Service Melbourne FL
658 PM EST Sun Feb 4 2024
FLZ045-046-144-050045-
Orange FL-Seminole FL-Southern Lake County FL-
658 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of southwestern
Seminole, southwestern Lake and northwestern Orange Counties through
745 PM EST...
At 658 PM EST, Doppler radar was tracking a strong thunderstorm near
Lake Louisa, or near Winter Garden, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee, and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2879 8150 2878 8143 2854 8128 2838 8183
2861 8193
TIME...MOT...LOC 2358Z 236DEG 31KT 2850 8169
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LawThe Melbourne radar (KMLB), 130 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail reported at the seaplane base in Tavares.
Public reports of hail up to ping pong ball size in Gotha via social media.
Quarter size hail reported in Ocoee near the intersection of White Rd and Clarke Rd.
Quarter size hail reported in Ocoee near the Intersection of Good Homes Rd and State Road 50.
Public report of quarter size hail near East Lake Elementary School, northeast of the University of Central Florida.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152407, 1152412, 1152410, 1152411, 1152413.